(RxWiki News) The US Food and Drug Administration (FDA) is warning consumers about risks tied to medications that have been used to treat COVID-19.
Both of these medications were being studied in clinical trials for COVID-19 and were given to patients who were being treated for COVID-19 in hospital settings.
However, according to the FDA, hydroxychloroquine and chloroquine have not been shown to be safe and effective for treating or preventing COVID-19.
The FDA is aware of increased use of these medicines in outpatient settings and said it was taking steps to warn consumers about the risks tied to these medications. The agency also said it was aware of numerous reports of serious and dangerous heart rhythm problems in those being treated with hydroxychloroquine or chloroquine.
Often, these medications are given with other medications that can also affect heart rhythm, such as the antibiotic azithromycin. Additionally, heart and kidney disease increase the risk of these heart problems with hydroxychloroquine or chloroquine use.
The FDA authorized the temporary use of hydroxychloroquine and chloroquine during the COVID-19 pandemic through the Emergency Use Authorization (EUA). This means these medications are not authorized for use through regular FDA approval.
Again, the FDA stated that neither of these medications had been shown to be safe and effective for treating or preventing COVID-19.
The FDA is recommending these medications be reserved for:
- Treatment of COVID-19 in a hospital setting (when patients can be appropriately monitored)
- Treatment in a clinical trial setting (when there is appropriate screening and monitoring)
The agency noted that consumers who take these medications for approved indications, such as malaria, lupus and rheumatoid arthritis, should continue to take their medication as prescribed.
The FDA also recommended the following in relation to hydroxychloroquine or chloroquine:
- Do not purchase these medications from online pharmacies.
- Do not take any form of these medications that has not been prescribed to you.
If you have been prescribed either of these medications for COVID-19 and you notice an irregular heartbeat, dizziness or fainting, call 911 and seek immediate medical care.
Speak with your health care provider if you have any questions.